This site is intended for health professionals only
Tuesday 27 September 2016 Instagram
Share |

Menopause drug linked with cancer

Menopause drug linked with cancer

A drug commonly used to treat menopausal symptoms in women could increase the chances of breast cancer returning by 40%, experts have warned.

Women with a history of breast cancer have been advised against taking a synthetic steroid drug called tibolone, which was commonly viewed as safer than conventional HRT from the point of view of breast cancer.

Tibolone is said to combat menopause symptoms such as night sweats, bone loss and hot flushes, and is often taken by women undergoing chemotherapy for breast cancer whose treatment may push them into an early menopause.

The Dutch-led team looked at the effect of tibolone in more than 3,000 women who had had breast cancer surgery.

Some 50% of women, with an average age of 52.7, were given daily 2.5 milligram doses of the drug, while the rest received a placebo.

A total of 237 (15.2%) of the women taking tibolone had a return of breast cancer, compared with 165 (10.7%) of those who took the "dummy" drug.

The "Liberate" study further found that 70% of recurrences involved aggressive, spreading tumours which were often fatal.

Tibolone was thought to be so dangerous that the study, reported in the journal The Lancet Oncology, was halted six months early, after five years.

However, the study did not take into account that over 70% of the women were undergoing additional chemotherapy treatment at the same time as taking tibolone, which might have affected the findings.

Copyright © Press Association 2009

Lancet

Ads by Google

You are leaving www.nursinginpractice.com

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?